Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 13, 2024, 5:21 PM CDT for Franklin County, Jefferson County, Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 5:21 PM CDT (22:21 UTC)
- Expired
- Mar 13, 2024, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Jefferson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 5:35 PM CDT | HAIL 0.75 | 2 Ene Morse Mill, MO | |
| Mar 13, 5:41 PM CDT | HAIL 1 | 1 S Cedar Hill, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS53 KLSX 132221
SVRLSX
MOC071-099-132315-
/O.NEW.KLSX.SV.W.0007.240313T2221Z-240313T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
521 PM CDT Wed Mar 13 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in east central Missouri...
Southeastern Franklin County in east central Missouri...
* Until 615 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located near Dittmer,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Arnold, Festus, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Cedar Hill, Antonia, Cedar Hill Lakes, Dittmer, Horine,
Imperial, Kimmswick, Hematite, Otto, Morse Mill, Oermann,
Mapaville, and Grubville.
This includes Interstate 55 in Missouri between exits 175 and 187.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9083 3834 9078 3840 9035 3837 9035
3834 9037 3830 9037 3820 9036 3820 9078
TIME...MOT...LOC 2221Z 265DEG 19KT 3828 9072
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass4 follow-up statements
497
WWUS53 KLSX 132230
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
530 PM CDT Wed Mar 13 2024
MOC071-132240-
/O.CAN.KLSX.SV.W.0007.000000T0000Z-240313T2315Z/
Franklin MO-
530 PM CDT Wed Mar 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and east central Missouri.
&&
LAT...LON 3825 9077 3834 9074 3840 9035 3837 9035
3834 9037 3830 9037 3820 9036
TIME...MOT...LOC 2230Z 260DEG 20KT 3829 9067
$$
MOC099-132315-
/O.CON.KLSX.SV.W.0007.000000T0000Z-240313T2315Z/
Jefferson MO-
530 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 530 PM CDT, a severe thunderstorm was located over Cedar Hill
Lakes, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Arnold, Festus, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Antonia, Cedar Hill, Cedar Hill Lakes, Dittmer, Horine,
Imperial, Kimmswick, Otto, Morse Mill, Oermann, Mapaville, and
Grubville.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 175 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9077 3834 9074 3840 9035 3837 9035
3834 9037 3830 9037 3820 9036
TIME...MOT...LOC 2230Z 260DEG 20KT 3829 9067
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass642
WWUS53 KLSX 132245
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
545 PM CDT Wed Mar 13 2024
MOC099-132315-
/O.CON.KLSX.SV.W.0007.000000T0000Z-240313T2315Z/
Jefferson MO-
545 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL JEFFERSON COUNTY...
At 544 PM CDT, a severe thunderstorm was located near Cedar Hill,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail south
of Cedar Hill at 540 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arnold, Festus, Pevely, Crystal City, Herculaneum, Hillsboro,
Barnhart, Antonia, Cedar Hill, Horine, Imperial, Kimmswick, Otto,
Morse Mill, and Mapaville.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 178 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9068 3836 9062 3840 9035 3837 9035
3834 9037 3823 9037
TIME...MOT...LOC 2244Z 277DEG 24KT 3832 9057
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass792
WWUS53 KLSX 132301
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
601 PM CDT Wed Mar 13 2024
MOC099-132315-
/O.CON.KLSX.SV.W.0007.000000T0000Z-240313T2315Z/
Jefferson MO-
601 PM CDT Wed Mar 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN JEFFERSON COUNTY...
At 601 PM CDT, a severe thunderstorm was located over Antonia, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arnold, Pevely, Herculaneum, Barnhart, Antonia, Imperial, Horine,
Kimmswick, and Otto.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 180 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3829 9059 3837 9055 3840 9035 3837 9035
3834 9037 3826 9037
TIME...MOT...LOC 2301Z 258DEG 18KT 3833 9049
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass874
WWUS53 KLSX 132314
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
614 PM CDT Wed Mar 13 2024
MOC099-132324-
/O.EXP.KLSX.SV.W.0007.000000T0000Z-240313T2315Z/
Jefferson MO-
614 PM CDT Wed Mar 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and east central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
&&
LAT...LON 3829 9059 3837 9055 3840 9035 3837 9035
3834 9037 3826 9037
TIME...MOT...LOC 2314Z 265DEG 19KT 3834 9041
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:51 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible.
Area forecast discussion, Mar 13, 3:51 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 351 PM CDT Wed Mar 13 2024 .KEY MESSAGES... -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible. && .SHORT TERM... (Through Late Thursday Night) Issued at 347 PM CDT Wed Mar 13 2024 Latest RAP analysis is indicating that the main warm front extends from northwestern Missouri into southeastern Iowa as of 18z. In the meantime, an axis of deeper moisture that extends from just south of Kansas City east southeastward towards Rolla then near Ste. Genevieve, MO has begun to interact with a shortwave that is sliding east across the area. This will be the focus for discrete thunderstorm development late this afternoon. The combination of the shortwave, instability (ML CAPEs 1000-2000J/kg) and deep-layer shear of 30 to 40 kt will support a few thunderstorms becoming strong to severe. While the main threats will be large hail and damaging winds, there is also a tornado threat, though it is limited due to the lack of low-level curvature in the latest forecast hodographs. Also, as the storms track to the east and northeast they will be moving into an area of lower instability. The best time for strong to severe storms will be between 5 pm and 11 pm, especially over portions of central/east central/northeast Missouri as well as west central Illinois. After sunset, a southerly LLJ (30-50kts) will develop which will help to lift the storms northward into the northern portions of the forecast area by late this evening. The majority of the latest CAMs indicate that the storms will then congeal into a complex and slide east along the warm front as the LLJ veers to the southwest overnight. Then the complex will eventually sag to the southeast and weakening around sunrise. On Thursday, expect most of the day will be dry before the next round develops during the afternoon hours. If clouds clear out enough and the cold pool from the overnight activity weakens, expect highs in the 70s to around 80 degrees. Otherwise there is the issue of where an outflow from the complex lays out during the day on Thursday, becoming the focus of new development before the cold front moves through Thursday night. With dewpoints in the low to mid 60s in the warm sector ahead of the cold front, expect instability will increase with MU CAPEs of 1500-2500 J/kg by midday. So the instability combined with steep ML lapse rates will result in moderate to strong buoyancy as heating destabilizes the air mass in wake of the early morning clouds and convective activity. Latest forecast soundings show a decent inversion, thus activity will be suppressed initially. Once the capping inversion weakens by mid to late afternoon expect thunderstorm development in the warm sector ahead of the cold front. With deep-layer wind shear of 40 to 50 kt and the aforementioned instability, there will be a more substantial opportunity for strong to severe thunderstorms than this evening. Initially development will be discrete with supercells, then transition to a mixed mode of line segments and embedded supercells through the evening as thunderstorm mergers take place. The main threats will be large hail, possibly greater than golf ball size, damaging winds and a tornado or two. Byrd && .LONG TERM... (Friday through Next Wednesday) Issued at 347 PM CDT Wed Mar 13 2024 (Friday - Saturday Night) Surface high pressure early Friday over the mid-Missouri Valley is forecast to slide south/southeast. Decreasing cloudiness is expected through the day, but low-level cold air advection continues well behind Thursday night's cold front. High temperatures generally in the mid 50s to low 60s are likely, near to slightly above normals for the date. The surface anticyclone is forecast to weaken Friday night, with the axis of the ridge quickly moving south through the bi-state area. West/southwest return flow will begin in its wake, mainly preventing a further temperature drop. Due to this return flow, lows are forecast to be about 5 degrees above normal, generally in the mid to upper 30s across the region. A weak cold front is expected to move through the mid-Mississippi Valley Saturday afternoon/evening, but is not expected to bring much fanfare. This boundary should pass through dry, with very weak low- level convergence along it and the better mid/upper level forcing for ascent residing across the Great Lakes. Temperatures should climb on Saturday out ahead of the front, reaching into the low to mid 60s for most locations. (Sunday - Monday Night) A secondary, and more substantial, cold front is expected late Sunday associated with anomalously mid/upper level troughing swinging through the Upper Midwest/Great Lakes. Very strong low- level cold air advection moves into the CWA by Sunday evening, with 850-hPa temperatures dropping to near -10C by 1200 UTC Monday on the GEFS/EPS. These values are pretty notable for mid March, generally about 8 to 12C below normal. The surface high across the Plains is also pretty notable (1030 hPa, near the 90th percentile of climatology), illustrating this incoming air mass does have some teeth for mid March. A hard freeze (<=28F) is more likely than not across parts of the area both Sunday and Monday nights due to this incoming air mass. For Sunday night, highest probabilities on the LREF (50-70%) are in parts of northeast Missouri and west-central Illinois. There is less certainty on Monday night due to a variety of factors, including but not limited to: 1) potential for increasing mid/upper level clouds and 2) timing of the surface ridge axis across the area. If it stays clear and the surface high is in a favorable position, a hard freeze likely would happen over most of the area. However, due to some of these uncertainties mentioned above, probabilities for a hard freeze Monday night are in the 30- 40% on the LREF at this time. This is a good reminder that it is still mid March and hard freezes are pretty common this time of year. Climatogically speaking, the last hard freeze typically occurs between about March 20th and the first week of April. For more detailed spring frost/freeze information for your location, please visit our new web page at weather.gov/lsx/frostfreezepage . High temperatures cool off on Sunday, but the coldest day should be Monday areawide. Highs are only expected to climb into the 40s, or about 10 degrees below normal. (Tuesday - Next Wednesday) This cool down late this weekend/early next week looks short lived however. Return flow around the departing surface high is likely to begin by Tuesday, with rising mid/upper level heights as well. Temperatures will moderate heading into the middle of next week, with at least slightly above normal values by Tuesday. Gosselin && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 637 AM CDT Wed Mar 13 2024 Morning scattered showers and thunderstorms have departed all terminals as they dissipate across IL this morning, leaving dry and VFR flight conditions into the afternoon. A broken arc of showers and thunderstorms is expected to gradually develop near the I-70 corridor this evening and lift northeastward tonight. Confidence is still highest in thunderstorms occurring at KUIN, but a short (2 hour) period of VCTS has been introduced at all other terminals. Showers and thunderstorms could continue at or in the vicinity of KUIN through much of the night as a second complex of showers and thunderstorms is anticipated to track through northeastern MO/west- central IL early Thursday morning. Confidence is lower in these showers and thunderstorms reaching KSTL through its extended TAF period, only warranting mention of VCSH. Brief periods of MVFR to IFR flight conditions and hail are possible with thunderstorms, but there are still uncertainties in exact timing and coverage at each terminal. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 13, 2:23 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 223 PM CDT Wed Mar 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 223 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening and overnight. Some of these thunderstorms may be strong to severe with large hail, damaging winds, and isolated tornadoes all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Thursday and Thursday night across much of the area. Some of these thunderstorms could be strong to severe Thursday afternoon and evening with large hail, damaging winds, and isolated tornadoes all possible.. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any forms of severe weather to the National Weather Service. Gosselin
In the hours before
Local storm report, Mar 13, 4:29 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 1 W Olympian Village 38.14N 90.47W
03/13/2024 E1.00 inch Jefferson MO Public
&&
PWLocal storm report, Mar 13, 4:53 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
453 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail 6 SSE Crystal City 38.14N 90.33W
03/13/2024 E1.00 inch Jefferson MO Emergency Mngr
&&
PWLocal storm report, Mar 13, 4:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
456 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail 5 SSE Crystal City 38.16N 90.34W
03/13/2024 E1.25 inch Jefferson MO Public
Report from mPING: Half Dollar (1.25 in.).
&&
PWLocal storm report, Mar 13, 5:00 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
500 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 5 E Olympian Village 38.13N 90.36W
03/13/2024 E1.50 inch Jefferson MO Fire Dept/Rescue
Reported as just under golf ball size hail.
&&
MCFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 49 min |
| Mar 13, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 45 min |
| Mar 13, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.